Alert archive / Ohio / Flash Flood Warnings in 2016

Flash Flood Warning 36, NWS Wilmington, OH

August 19, 2016Ross County, Ohio

NWS Wilmington, OH issued this flash flood warning at Aug 19, 2016, 2:05 PM EDT for Ross County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 2:05 PM EDT (18:05 UTC)
Expired
Aug 19, 2016, 5:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Ross County, OH

The radar

The Cincinnati radar (KILN), 72 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS51 KILN 191805
FFWILN
OHC141-192100-
/O.NEW.KILN.FF.W.0036.160819T1805Z-160819T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
205 PM EDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ROSS COUNTY IN SOUTHWESTERN OHIO...

* UNTIL 500 PM EDT.

* AT 204 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. HEAVY RAIN CONTINUES TO FALL WITH ANOTHER 2 INCHES
  POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHILLICOTHE...KINGSTON AND ANDERSONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3936 8284 3936 8310 3947 8317 3948 8300
      3948 8292

$$

KC
1 follow-up statement
657 
WGUS71 KILN 192017
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT FRI AUG 19 2016

OHC141-192026-
/O.CAN.KILN.FF.W.0036.000000T0000Z-160819T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROSS OH-
417 PM EDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ROSS COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED AND FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3936 8284 3936 8310 3947 8317 3948 8300
      3948 8292

$$

HAINES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:41 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 19, 1:41 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
141 PM EDT FRI AUG 19 2016

.SYNOPSIS...
Fairly typical summertime conditions will continue across the
region into Saturday. A cold front will push through the area Saturday
night into Sunday morning. Cooler and drier weather will then move
in for the early part of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low clouds and some fog are hanging in across all but our far
northern tier of counties so far this morning. These low clouds
should gradually burn off/lift up into a cu field as we progress
through late morning and into this afternoon. We will destabilize
through the afternoon hours as we warm into the lower to mid 80s.
However, we mainly remain between the northern and southern
systems today with not much in the way of large scale forcing
through the afternoon hours across our area. That being said, the
latest hrrr is trying to suggest that perhaps a remnant outflow
boundary from last night's convection off to our northwest may
drift down into our area through this afternoon. This could serve
as a focus for some isolated to scattered thunderstorm development
and will continue with lower chance pops.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
High resolution/convection allowing models indicate that any
showers/storms lingering into the evening hours should dissipate
before midnight with mainly partly cloudy for the overnight hours.
Lows will be in the upper 60s to around 70.

Have used a blend of the 00Z GFS AND 00Z ECMWF for the short term
forecast. This offers a middle of the road solution in terms of
strength and timing of surface and mid level synoptic systems. The
CMC appeared too strong while the NAM-WRF was not only too strong
but much slower.

For Saturday into Saturday night, mid level short wave energy will
carve out a mid level trough across the northern and central
Plains. In response, return moist flow out ahead of an
approaching cold front will combined with diurnal instability and
low level frontal convergence to bring an increasing likelihood of
showers and thunderstorms to the region, with the highest chance
expected Saturday evening and overnight. A few strong to severe
storms may occur late Saturday afternoon and evening across the
western zones as shear/instability will be the greatest in tandem.
Some locally heavy rain will also be possible given high pwats
around 2 inches. Thunderstorms will have some movement so
flooding concerns should be low.

For Sunday,  mid level trough will move east across the Great
Lakes and Ohio Valley. This process will push the cold front east
of the region. The threat for precipitation will come to an end
across our east Sunday morning, followed by partly cloudy skies
for all locations. Drier and cooler air is expected with highs
mainly in the 70s.

By Sunday night, mid level trough will be moving off to the east,
allowing surface high pressure to build into the Ohio Valley.
Under mostly clear skies, temperatures will be in the 50s.

High pressure will remain over the region on Monday, providing
mostly sunny skies with high temperatures in the 70s to around 80.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Surface high pressure will shift off to the east through mid week
as a mid level ridge moves into the Great Lakes and Ohio Valley.
Dry weather is expected with temperatures eventually warming back
into the lower to mid 80s.

Another system will approach the area Wednesday night into Thursday
allowing for a chance of showers and thunderstorms across the area.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
We are starting to see some isolated shower and thunderstorm development
along differential heating boundaries left over from the decaying
stratus earlier this morning. Forcing is fairly weak through the
rest of the afternoon, but as we continue to destabilize, expect
to see a bit more of an uptick in pcpn coverage. Will cover the
threat with a vcsh as it should remain rather spotty, but an
isolated thunderstorm will be possible through the afternoon at
any/all of the TAF sites.

The showers and thunderstorm activity will dissipate this evening
as we lose the diurnal heating, leaving mainly clear skies as we
head into the overnight. However, the models are once again
suggesting some low cloud and fog development later tonight into
early Saturday morning. The best chance for this appears to be at
the western TAF sites so will hit them a little harder with some
IFR cigs developing. Low clouds and fog should then slowly
lift/dissipate as we progress through the late morning hours.

OUTLOOK...Thunderstorms are possible at times from Saturday
afternoon through Sunday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...JGL
SHORT TERM...Hickman
LONG TERM...Novak
AVIATION...JGL
Hazardous weather outlook, Aug 19, 9:49 AM EDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
949 AM EDT FRI AUG 19 2016

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-201000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
GREENE-BUTLER-WARREN-HAMILTON-
949 AM EDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL APPROACH THE REGION SATURDAY AFTERNOON AND
EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED, A
FEW THUNDERSTORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ094>100-OHZ045-046-054>056-063>065-072>074-078>082-088-201000-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-
MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-
ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
949 AM EDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:47 PM EDTAreal Flood AdvisoryILNRoss118 min
Aug 19, 2:51 PM EDTAreal Flood AdvisoryILNPickaway2 hr
Aug 19, 4:12 PM EDTAreal Flood AdvisoryILNDarke, Mercer3 hr

Nearby

Flash Flood Warnings in Ohio, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.